Nebraska, 2025Tornado in Nebraska, July 27, 2025
July 27, 2025 · NWS LBF · 1 event in 1 county or zone
A lone supercell thunderstorm developed during the early evening hours of July 27th over northeastern Cherry County. As this cell tracked to the south-southeast, it produced a tornado over east central Cherry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone supercell thunderstorm developed during the early evening hours of July 27th over northeastern Cherry County. As this cell tracked to the south-southeast, it produced a tornado over east central Cherry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 6:02 PM CST, 31 minutes earlier. Its key messages:
- A Marginal Risk (Level 1 of 5) for severe weather this evening across eastern Cherry County east to O'Neill. The greatest threat will be damaging winds.
- The combination of hot temperatures and high humidity will lead to dangerous heat indices into this evening and again Monday afternoon and early evening. Extreme Heat Warnings and Heat Advisories are in n effect for much of western and north central Nebraska.
- A Marginal Risk (Level 1 of 5) for severe weather late Monday afternoon and evening across northern Nebraska and Tuesday afternoon into Tuesday night across the entire area.
- An active weather pattern Tuesday through Sunday, with daily chances for rain and thunderstorms. Locally heavy rainfall is possible Tuesday night through Thursday night. Highs will cool into the 70s Wednesday through Friday.
Area forecast discussion, Jul 27, 6:02 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
702 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- A Marginal Risk (Level 1 of 5) for severe weather this evening
across eastern Cherry County east to O'Neill. The greatest
threat will be damaging winds.
- The combination of hot temperatures and high humidity will
lead to dangerous heat indices into this evening and again
Monday afternoon and early evening. Extreme Heat Warnings and
Heat Advisories are in n effect for much of western and north
central Nebraska.
- A Marginal Risk (Level 1 of 5) for severe weather late Monday
afternoon and evening across northern Nebraska and Tuesday
afternoon into Tuesday night across the entire area.
- An active weather pattern Tuesday through Sunday, with daily
chances for rain and thunderstorms. Locally heavy rainfall is
possible Tuesday night through Thursday night. Highs will
cool into the 70s Wednesday through Friday.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 251 PM CDT Sun Jul 27 2025
Hot and humid conditions into early evening. An Extreme Heat Warning
and Heat Advisory remains in effect. A surface trough extending
across the western Sandhills will be a focus for isolated
thunderstorms this evening. The main focus will be across eastern
Cherry County east toward O'Neill, where SBCAPEs from 4000-5000 j/KG
exists with effective shear of 35kts. Any storms could produce
damaging wind gusts. Another location for isolated storms is across
portions of southwest Nebraska. Recent runs of the HRRR show
development across Hayes into Lincoln County. Relief from the
heat tonight, as overnight lows fall into the mid 60s to near
70.
Another dangerously hot day Monday, as temperatures in the upper 90s
to low 100s. with parts of southwest Nebraska possibly reaching
105. The heat combined with humidity will result in dangerous
heat index values across much the area. The Extreme Heat Warning
remains in place for Monday in the same area as today, where
again heat index values of 105 or higher is expected. A Heat
Advisory also in effect again for areas east of a Valentine
through Ogallala line.
By late Monday afternoon, a surface trough will again become a focus
for isolated thunderstorm development. The 12Z HREF supports
development across central portions of the forecast area, east
and west of Highway 83. Chance POPS Monday night across north
central Nebraska as a cold front moves into northern Nebraska
overnight. A few of these storms could be strong, especially
near and north of Highway 20. A cold front will drop into the
northwest Sandhills after midnight.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 251 PM CDT Sun Jul 27 2025
The cold front will advance into southwest and central Nebraska by
late Tuesday afternoon, bringing relief from the heat across the
north. Southwest Nebraska will still reach the low to mid 90s
however.
An active weather pattern begins Tuesday and lasts through Friday. A
large upper trough centered over Hudson Bay will slowly move east,
as the upper trough to our north and upper ridge to our south
interact with a frontal boundary dropping slowly southward Tuesday
night through Thursday. This will bring likely to categorical POPs
Tuesday night with chance to likely POPS into Wednesday night,
followed by chance POPS Thursday into Friday. The 12Z GFS and ECMWF
ensembles both indicate widespread rainfall, with the 7-day anomaly
around a half inch above normal. Given the high PWATs expected,
heavy rainfall at times could lead to localized flooding. WPC has a
Marginal Risk for excessive rainfall for the region, including a
Slight Risk across portions o the area Tuesday night through
Thursday night.
Highs cool into the mid 70s to low 80s Wednesday and the mid 70s
Thursday and Friday, with easterly winds and considerable cloudiness
each day. Highs slightly warmer by next Saturday in the mid 70s to
low 80s, and back into the 80s next Sunday.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 701 PM CDT Sun Jul 27 2025
VFR conditions are expected through the forecast period.
Main concern will revolve around the threat for evening
thunderstorms, primarily at VTN. Currently, convection is
developing south of the terminal and expected to lift north and
east. Confidence in impacts at the terminal are low so will
cover with a VCTS for now and monitor trends.
Convection potential for Monday should occur just beyond the
end of the valid period therefore no mention is made at this
time.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005-006-008-009-025>027-036>038-057>059-069>071.
Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
Monday for NEZ005-006-008-009-025>027-036>038-057>059-069>071.
Extreme Heat Warning until 8 PM CDT this evening for NEZ007-
010-028-029.
Extreme Heat Warning from noon to 8 PM CDT Monday for NEZ007-
010-028-029.
&&
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...NMJ
Hazardous weather outlook, Jul 27, 2:31 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
331 PM CDT Sun Jul 27 2025
NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
331 PM CDT Sun Jul 27 2025 /231 PM MDT Sun Jul 27 2025/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Dangerously hot and humid conditions are expected across much of
western and north central Nebraska into this evening. An Extreme
Heat Warning and Heat Advisory is in effect for portions of western
and north central Nebraska, where heat index values from around 100
to in excess of 105 are expected.
A few strong thunderstorms are possible, mainly across north central
Nebraska this evening. Damaging winds is the primary threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerously hot and humid conditions continue on Monday across much
of western and north central Nebraska. Heat Advisories and Extreme
Heat Warnings remain in effect.
Isolated strong to severe thunderstorms are possible Monday
afternoon and evening, primarily across north central Nebraska.
Thunderstorms chances increase Tuesday night through Thursday night.
Heavy rainfall will be the main concern, with strong to severe
storms possible Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 27, 4:18 PM CST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
518 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Extreme Heat 3 SSW Merna 41.45N 99.78W
07/27/2025 M109 F Custer NE Mesonet
Mesonet station NB044 Merna 2SW.
0325 PM Extreme Heat 1 WNW Grant 40.85N 101.73W
07/27/2025 M106 F Perkins NE Mesonet
Mesonet station 2639D Grant.
0335 PM Extreme Heat 8 NNE Grant 40.95N 101.68W
07/27/2025 M106 F Perkins NE Mesonet
Mesonet station 6509D Grant 7NNE.
0345 PM Extreme Heat 5 ESE Keystone 41.19N 101.49W
07/27/2025 M106 F Keith NE Mesonet
Mesonet station EW7246 Keystone.
0335 PM Extreme Heat 2 WNW Oneill 42.47N 98.68W
07/27/2025 M104 F Holt NE AWOS
AWOS station KONL O''Neill Airport.
0352 PM Extreme Heat 1 S Valentine 42.86N 100.55W
07/27/2025 M104 F Cherry NE ASOS
ASOS station KVTN Valentine Airport.
0245 PM Extreme Heat 3 N Hayes Center 40.55N 101.03W
07/27/2025 M103 F Hayes NE Mesonet
Mesonet station NB030 Hayes Center 3N.
0345 PM Extreme Heat 8 NW Rose 42.24N 99.66W
07/27/2025 M103 F Rock NE Mesonet
Mesonet station NB041 Long Pine 20S.
0345 PM Extreme Heat 3 S North Platte 41.09N 100.77W
07/27/2025 M102 F Lincoln NE Mesonet
Mesonet station NB068 North Platte 3S.
0346 PM Extreme Heat 1 SSE Wellfleet 40.74N 100.72W
07/27/2025 M102 F Lincoln NE Mesonet
Mesonet station NE059 Medicine Creek.
0314 PM Extreme Heat 14 NNE Brownlee 42.48N 100.52W
07/27/2025 M101 F Cherry NE Mesonet
Mesonet station VRFN1 Valentine 27S.
0330 PM Extreme Heat 1 ENE Dickens 40.83N 100.98W
07/27/2025 M101 F Lincoln NE Mesonet
Mesonet station NB079 Dickens 1NE.
0335 PM Extreme Heat 3 E Johnstown 42.58N 100.00W
07/27/2025 M101 F Brown NE AWOS
AWOS station KANW Ainsworth Airport.
0353 PM Extreme Heat 5 E North Platte 41.12N 100.67W
07/27/2025 M101 F Lincoln NE ASOS
ASOS station KLBF North Platte Airport.
0215 PM Extreme Heat 3 WSW Ogallala 41.12N 101.77W
07/27/2025 M100 F Keith NE AWOS
AWOS station KOGA Ogallala Airport.
0335 PM Extreme Heat 1 S Thedford 41.96N 100.57W
07/27/2025 M100 F Thomas NE AWOS
AWOS station KTIF Thedford Airport.
0349 PM Extreme Heat 13 WNW Merritt Reservoi 42.69N 101.13W
07/27/2025 M100 F Cherry NE Mesonet
Mesonet station MKVN1 Mckelvie.
&&Special weather statement, Jul 27, 5:56 PM CST, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
656 PM CDT Sun Jul 27 2025
NEZ005-094-280100-
Eastern Cherry NE-Western Cherry NE-
656 PM CDT Sun Jul 27 2025
...Brief Landspout Tornadoes Possible...
At 656 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the highlighted area. However,
at this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Big Alkali Lake State Wildlife Management Area.
This includes Highway 97 near mile marker 111.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 4247 10086 4258 10089 4269 10060 4256 10055
Tornado, Cherry
- When
- July 27, 6:33 PM CST
- Where
- Cherry County, 15.61 mi ESE of Merritt Res
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.510, -100.670
Tornado briefly touched down in an open field with no damage reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Nevada, July 27, 2025$1.5 million · 1 in hail · 4 events
- Tornado and Flooding in South Dakota, July 27 to 31, 2025EF2 · 13 events
- Tornado and Flash Flooding in New Mexico, July 27 to 31, 2025$395,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, July 27, 2025$311,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 27, 2025$40,000 · 1 in hail · 30 events
- Damaging Winds in Iowa, July 27 to 28, 2025$54,000 · 62 kt wind · 16 events
- Damaging Winds in Virginia, July 27, 2025$37,000 · 61 kt wind · 16 events
- Flash Flood in Illinois, July 27, 2025$50,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 27, 20251 injured · $20,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Minnesota, July 27, 20251.75 in hail · 32 events
- Damaging Winds in Maryland, July 27, 2025$34,000 · 56 kt wind · 6 events
- Excessive Heat in Nebraska, July 27 to 28, 202530 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284103.